Listen to this story

--:--

--:--

Credit: Towfiqu Photography/Getty Images

Last year, more than once, Jackie Rocheleau was abruptly struck with the feeling that her brain had escaped her body.

“All of a sudden, your head feels weightless, like the brain has left your head,” she says. “That happens throughout the day for several seconds at a time.”

Rocheleau was experiencing something known as “brain zaps,” a side effect of tapering off of antidepressant medication. Doctors aren’t exactly sure why this happens, but the running theory is that because antidepressants temporarily increase levels of certain neurotransmitters, your brain has to readjust to a new equilibrium once you go off of them, causing a sensation like electric shocks.

Rocheleau had decided to go off her antidepressants in the summer of 2018, she says, because she was starting to feel more stable and less depressed than she had in years. She was also tired of being so dependent on her Lexapro that she would go through debilitating withdrawal symptoms every time she unexpectedly ran out.

“I decided that if I was feeling better, I’d try to get off of [Lexapro] so I wouldn’t have to deal with them again,” she says.

Rocheleau’s withdrawal symptoms are one of many reasons why someone might decide to stop taking antidepressants. Others may need to taper off a medication that isn’t working for them in order to start a different one. And some want to stop medications because the side effects — like weight gain, suicidal thoughts, or decreased libido — interfere too much with their lives.

In all of these cases, of course, it’s important to make the decision in conjunction with your doctor. You should also be sure that you have the tools and support system in place to deal with any withdrawal symptoms and that you feel that your depression is largely under control. Any patient who has had a history of severe depression, including hospitalization or attempted suicide, should proceed with extreme caution. If you think you might be ready to stop your medication, here’s what to know.

Your risk of side effects depends on a few different factors.

One of the most common experiences for people going off antidepressants is something called antidepressant discontinuation syndrome. Brain zaps are one symptom; others include insomnia, nausea, imbalance, sensory disturbances, and hyperarousal.

Antidepressant discontinuation syndrome has a contentious history. It’s only in recent years that doctors have begun to recognize that the symptoms could be attributed to medication withdrawal rather than depression itself. Even now, the syndrome remains not studied enough and poorly understood.

“We can’t really predict who’s going to experience discontinuation syndrome,” says Robert Valuck, a professor of clinical pharmacy at the University of Colorado. It is known, though, that the longer someone has been on antidepressant medication, the greater their risk — which is becoming increasingly important as more and more people are taking antidepressants long-term. As the New York Times reported last year, some 15.5 million Americans have been taking antidepressants for at least five years — triple the number of people who were taking them for at least that same amount of time in 2000.

The type of medication you’ve been on matters as well. Some medications, like Prozac, are easier to discontinue because they take longer to leave your body while other medications, such as Effexor XR, may put you at higher risk for discontinuation syndrome because they’re more quickly metabolized.

It’s better to go slow.

Once Rocheleau decided she wanted to go off her medication, she called her psychiatrist, who asked her a series of questions to make sure she was indeed feeling better, then told her to halve her dosage from 20 milligrams to 10 and check in after a month.

Cutting an antidepressant dose, as Rocheleau’s doctor advised her, is one way to wean off medication: halve your normal amount for a certain period of time, then halve it again and so on until you can transition to nothing. But while most physicians and researchers agree that tapering is the safest, most effective approach, the details of how to go about it — how much to cut the dosage each time and how many weeks or months to stay in each phase — can vary dramatically depending on the patient and the doctor creating the timeline.

Valuck advocates taking time with tapering. “We don’t always do a good job of doing it slowly enough,” he says. When treating patients, he often takes twice as long as the recommended tapering time period to make the process as gentle as possible. In the meantime, he monitors their progress and supplements with anti-anxiety medications and other treatments as necessary.

Withdrawal can look a lot like a relapse.

Sometimes it can be difficult to tell if the symptoms you are experiencing are caused by discontinuation syndrome or if they are a sign that your depression is back and you need to resume your medication. (Rocheleau, for instance, would sometimes cry for no reason during her tapering period, which is also a symptom of depression.)

However, there are a few key signals that can help differentiate the symptoms. Discontinuation symptoms usually show up within days or weeks of stopping the medication and tend to go away after a month; depression symptoms develop later and more gradually and often worsen over time. Those who experience withdrawal symptoms will often feel better after taking an antidepressant again whereas those experiencing a relapse in depression often take much longer after resuming medication to reach the same equilibrium.

The most important resource is an open line of doctor-patient communication.

During the last phase of her tapering, when she went from five milligrams to zero, Rocheleau says she experienced the worst withdrawal symptoms of her life. After they passed, she called her psychiatrist, who talked her through the signs of antidepressant withdrawal syndrome. “It was nice to put a name to what had just happened,” she says, though she wishes the discussion had happened before, not after, her symptoms peaked so that she could have been more prepared.

Proactive conversations between doctor and patient are important, says Valuck, so that patients who experience symptoms can know they’re not alone in what they’re feeling. That’s why he encourages patients to bring up any of their concerns to their psychiatrist or physician before or while tapering and to talk in detail about what they might expect.

A doctor can also be a valuable source of emotional support. For many people, antidepressants are a pill-sized life raft they’ve come to rely on in order to survive the day; the thought of stopping a medication that has had such a profound effect on mental health can be anxiety-provoking in itself, even for those who are confident they’re ready.

“We need to have the conversation of ‘This is scary, but we’re not going to bail on you. We’re going to take it slow and easy and make sure that we do it right,’” Valuck says. You should be as open as you can about your experience while tapering, and your doctor should carefully monitor your symptoms and adjust recommendations as necessary.

“I believe that anyone who is a good candidate for tapering can taper as long as we do it slowly and give appropriate counseling,” says Valuck. “But both sides need to be very communicative with one another.”

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store